Utah, 2019

Flash Flood and Damaging Wind in Utah, July 31, 2019

July 31, 2019 · NWS SLC · 2 events in 2 counties and zones

S. Highway 89.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moving across Utah produced locally heavy rain over the Bald Mountain Fire and Pole Creek Fire burn scars, which resulted in a debris flow across U.S. Highway 89. At approximately the same time, a thunderstorm moved out of Nevada and across the Wendover Airport, where it produced a severe wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 31, 9:28 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 9:28 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT Wed Jul 31 2019

.SYNOPSIS...
Monsoon moisture across Utah will fuel showers and thunderstorms
today and Thursday. A somewhat drier air mass will develop during
the upcoming weekend.

&&

.DISCUSSION...The upper ridge currently centered over the southern
Rockies will continue to pump deep layer moisture across the
forecast area through early Thursday. PWAT values exceeding 1.00"
will cover much of the area by this afternoon, This moisture will
fuel showers and thunderstorms, with the potential for heavy
rainfall late this afternoon through this evening.

Early convection remains concentrated along the theta-e ridge
along the southwest Utah/Nevada border region. This activity will
shift slowly east during the day as the axis moves into south-
central through east-central Utah. Up north the deep layer
southerly flow will buckle this afternoon with a mid-level trough
forming from west-central Utah into extreme southeast Idaho by late
in the afternoon. Dynamic support for lift with this developing
trough along with increasing mid-level cold advection late this
afternoon/early this evening suggests that convection capable of
producing heavy rain will exist along the trough axis through the
evening hours.

Heading into Thursday PWAT values will lower a bit, but still
remain at or above 1.00" across much of the state. Anticipating
somewhat less cloud cover early Thursday with significantly better
surface heating early on and a potentially more unstable air mass
during the afternoon. Model guidance indicates that a weak
shortwave will move through during the late morning and afternoon
with supporting mid-level cold advection. This dynamic and
thermal support for lift should generate organized convection
capable of brief heavy rain through Thursday afternoon.

Somewhat drier air will work into the forecast area by the weekend.
Convection that develops will likely be primarily terrain-based
and diurnally driven through the weekend.

&&

.AVIATION...Southerly winds at the SLC terminal will prevail through
the TAF period, with brief gusts over 20 kts through 18Z and then
more consistent gusts over 26 kts after 18-19Z this afternoon into
this evening.  Showers will develop after about 21Z hours with a 40
percent chance of a thunderstorm impacting the terminal 22-02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...CONGER
AVIATION...STRUTHWOLF

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 2:09 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
309 AM MDT Wed Jul 31 2019

UTZ001>016-019>021-517-518-WYZ021-010915-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
309 AM MDT Wed Jul 31 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Locally heavy rainfall may produce flash flooding Wednesday and
Thursday, especially in prone areas like burn scars, slot canyons,
and normally dry washes, as monsoonal moisture makes its return.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall may produce flash flooding Wednesday and
Thursday, especially in prone areas like burn scars, slot canyons,
and normally dry washes, as monsoonal moisture makes its return.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 160 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Utah

When
July 31, 2:40 PM MST to 4:50 PM MST
Where
Utah County, 5.47 mi WNW of Birdseye to 1.61 mi W of Birdseye
Cause
Heavy Rain / Burn Area
Property damage
$60,000
Reported by
Department of Highways
Coordinates
39.961, -111.638

Heavy rain over the Bald Mountain Fire and Pole Creek Fire burn scars, produced a debris flow that closed northbound U.S. Highway 89 near Birdseye.

Thunderstorm Wind, Tooele

When
July 31, 2:45 PM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.740, -114.020

A peak wind gust of 58 mph was recorded at the Wendover Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846600, 846601.